Dense Fog, Edwards
- When
- December 24, 7:00 PM CST to December 25, 12:30 AM CST
- Where
- Edwards forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Widespread dense fog over southeast Illinois reduced visibility to one-quarter mile or less on Christmas Eve.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog over southeast Illinois reduced visibility to one-quarter mile or less on Christmas Eve.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 24, 6:58 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 658 PM CST SAT DEC 24 2005 .DISCUSSION... JUST SENT OUT AN UPDATE TO CATCH UP TO RECENT PRECIPITATION TRENDS. CHANCY FORECAST EARLY THIS EVENING NOT REPRESENTATIVE...GIVEN AREA OF SHOWERS STREAMING NORTH THROUGH WEST KENTUCKY AND SOUTHERN ILLINOIS. THE 18Z GFS SEEMS TO HAVE A DECENT HANDLE ON THE DEEP RH COMPARED TO SATELLITE TRENDS SO FOLLOWED IT FAIRLY CLOSELY THROUGH 12Z. GENERALLY WENT WITH PERIODS OF RAIN WEST OF THE MISSISSIPPI RIVER THIS EVENING...AND THEN IN THE FAR EASTERN COUNTIES AFTER MIDNIGHT...WHERE IT HINTS AT MORE SIGNIFICANT QPF. WEST OF THESE AREAS...THE HIGH RH AIR IS RELATIVELY SHALLOW AND DOES NOT SHOW ANY SIGNS OF DEEPENING THROUGH 12Z. THEREFORE...WOULD ONLY EXPECT DRIZZLE OR VERY LIGHT RAIN WHICH MAY RESULT IN A HUNDREDTH OF AN INCH. FEEL THAT A 50 PERCENT MEASURABLE POP SHOULD HANDLE THE SITUATION. DID NOT PLAY WITH TEMPERATURES...BUT LOWS MAY BE A BIT COOL IN SOME AREAS...WITH NO SIGNIFICANT INCREASE IN LOW LEVEL FLOW UNTIL LATE IN THE PERIOD. DID UPDATE HOURLY T/TD GRIDS FOR LATEST TRENDS. && .PREV DISCUSSION (303 PM)... SHORT TERM (TONIGHT THROUGH 12Z MONDAY)... LATEST MAPS SHOWED SFC LOW PRES OVER ECNTRL MO...WITH H5 LOW SPINNING SE OVER SW MISSOURI. LOOKS LIKE THE UPPER LOW WILL TRACK A LITTLE FURTHER SOUTH THAN WHAT WAS PREVIOUSLY ADVERTISED IN THE MODELS. LARGE AREA VOID OF SIGNIFICANT PRECIP OVER MUCH OF SOUTHERN MISSOURI...CENTRAL AND SOUTHERN ILLINOIS AND WEST KENTUCKY DUE TO DRY SLOT...CORRECTLY FORECAST BY THE MODELS TO END EFFICIENT PRECIP. EXPECT THIS TREND WILL CONTINUE THROUGH THE AFTERNOON. EXPECT SOME SPOTTY LIGHT RAIN OR DRIZZLE...BUT NOTHING OF MUCH CONSEQUENCE THROUGH THE END OF THE DAY. TONIGHT AS THE UPPER LOW SHIFTS INTO WRN TENNESSEE...WILL BEGIN TO RAISE POPS AGAIN FROM OUR CURRENT LOW CHANCES. NUMERICAL VALUES ARE VERY HIGH. WILL KEEP OUR LIKELY GOING FOR NOW...BUT IT MAY TAKE A WHILE FOR SIGNIFICANT PRECIP TO GET IN HERE AGAIN. SO WILL HAVE CHANCE POPS EARLY ON (THROUGH 06Z OR SO). PRECIP TYPE? WELL NONE OF THE CRITICAL PARAMETERS TOO EXCITING FOR SNOW. AGAIN NORTH AND WEST SECTIONS WILL BE CLOSE AND FREEZING LEVELS LOWER AND THE COLUMN COOLS IN THE LOWEST 5000 FT OR SO. BUT NOTHING RIGHT NOW TO SWAY US AWAY FROM CHC OF RAIN OR SNOW EARLY ON SUNDAY. AND TEMPS NOT TOO CRITICAL EITHER STAYING IN THE MID TO UPPER 30S. WILL GRADUALLY TRANSLATE PRECIP CHANCES EAST ON SUNDAY AS WE HAVE BEEN DOING. AGAIN...WILL GO WITH MAINLY RAIN. WE SHOULD SEE THE PRECIP WIND DOWN OVER WEST SECTIONS IN THE AFTERNOON...AND CHANCES LOWERING IN THE EAST. WILL HAVE IT DRY BY SUNDAY NIGHT. ONE MORE NOTE FOR THE TONIGHT FORECAST. MODELS DO DEPICT ELEVATED INSTABILITY CLOSE TO AND JUST NORTH OF THE H5 LOW TRACK TONIGHT. THE NORTHERN EXTENT OF SPC/S DAY 1 GETS CLOSE TO OUR FA. CRITICAL ELEVATED LI VALUES GET CLOSE TO ZERO...WITH TOTAL TOTALS NEAR 55 AND H7/H5 LAPSE RATES NEAR 7.5 OVER SOUTHERN SECTIONS. WILL HAVE TO MONITOR THIS. BUT FOR RIGHT NOW...WILL NOT INCLUDE THUNDER YET. NO LIGHTNING ACTIVITY HAS BEEN SEEN OVER MISSOURI THIS MORNING AND EARLY AFTERNOON. LONG TERM (12Z MONDAY DEC 26 THROUGH 12Z JAN 01)... A SEMI-PERMANENT CYCLONIC VORTEX STRETCHED ALONG THE ALUETIAN CHAIN WILL CONTINUE TO GENERATE A MODIFIED SINUSOIDAL...HIGH AMPLITUDE RIDGE/TROUGH PATTERN THROUGH THE NEW YEAR. THE IMPACT ON THE WFO PAH FORECAST AREAS VARIES...DEPENDING WHERE THE SHORTWAVES ENTER ALONG THE WESTERN U.S. COAST DURING THE WEEK. MOST OF THE WEATHER DISTURBANCES AFFECTING THE LOCAL AREA SEEM TO TRANSITION FROM A SHARP SHORTWAVE N-S ORIENTED TROUGH IN THE ID-MT-WY REGION...THEN SHARPEN INTO A CLOSED CIRCULATION OVER ERN CO/WRN NE WITHIN 12 TO 18 HOURS. THE FIRST SYSTEM IS PROGGED BY THE ECMWF AND GFS TO MOVE THROUGH OK INTO SWRN AR BY 12Z WED AND BECOME NEGATIVELY TILTED AS IT MOVE INTO EAST CENTRAL MS/WEST CENTRAL AL BY 00Z THU. DURING THAT TIME PERIOD...A SHARP WARM AIR ADVECTION REGIME WILL INTO THE AREA...BRINGING IN HIGH THETA-E AIR TO THE REGION IN A SHORT PERIOD OF TIME. GIVEN THE COLD AIR ALOFT ASSOCIATED WITH THIS CIRCULATION...CANNOT RULE OUT ISOLATED THUNDER...AT LEAST ALONG AND SOUTH OF THE 925 MB FRONTAL BOUNDARY. I INTRODUCED A MENTION OF THUNDER INTO THE SOUTHERN 1/2 OF THE PAH FORECAST AREA DURING GREATEST DEFORMATION/FRONGENETIC FORCING ALONG THE WARM FRONT DURING THE DAY WEDNESDAY. WITH A STRONG JET MOVING THROUGH THE BASE OF THE TROUGH...ANCIPATE RAPID MOVEMENT OF THE SYSTEM TO THE EAST BY WEDNESDAY NIGHT. GIVEN THE DYNAMIC FORCING/COOLING ALOFT...SOME OF THE PRECIPITATION MAY CHANGE TO A MIX OF RAIN/SNOW NORTH OF A CARBONDALE IL-EVANSVILLE IN LINE BEFORE ENDING ALTOGETHER EARLY THURSDAY. THE SECOND SYSTEM WILL START OUT A LITTLE FURTHER NORTH AND WEAKER...BEING DISPLACED FROM THE MAIN JET/BAROCLINIC ZONE. SINCE THE RETURN FLOW AROUND THE N-S SURFACE RIDGE WILL BE WEAK...DO NOT ANTICIPATE A DEEP MOISTURE FLOW RETURN IN TIME TO PRODUCE WIDESPREAD PRECIPITATION. AS A COMPROMISE...I BROUGHT IN A SMALL CHANCE OF RAIN FOR NEW YEARS EVE. WITH THE EXCEPTION OF NEAR NORMAL TEMPERATURES ON MONDAY...MAX/MIN TEMPERATURES SHOULD REMAIN ABOVE NORMAL THROUGH THE REMAINDER OF 2005. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && DRS/CN/SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 439 AM CST SAT DEC 24 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON... OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN... DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON... NEW MADRID 439 AM CST SAT DEC 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW AT TIMES SUNDAY MORNING ACROSS THE WESTERN TWO THIRDS OF THE QUAD STATE REGION. NO ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RST
The national radar mosaic for the moment the first event began.
7 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485429, 5485430, 5485431, 5485432, 5485708, 5485709, 5485710.